Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Gaylord, MI

March 30, 1998Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Mar 30, 1998, 12:14 AM EST for Mackinac County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 12:14 AM EST (05:14 UTC)
Expired
Mar 30, 1998, 12:45 AM EST
In force
31 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Mackinac County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 5.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
622 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 300514 RRA
SVRAPN
MIC097-300545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1214 AM EST MON MAR 30 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 1245 AM EST

* AT 1212 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 5 MILES WEST OF CURTIS MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURTIS AT 1220 AM EST

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD SEEK SHELTER I
N A STURDY BUILDING AWAY FROM
WINDOWS.

TES/CAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:02 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 29, 10:02 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1002 PM EST SUN MAR 29 1998

00Z SFC ANALYSIS SHOWS LOW PRESSURE OVER SOUTHERN MINNESOTA...WITH A
WARM FRONT EAST FROM THE LOW INTO CENTRAL WISCONSIN AND CENTRAL LOWER
MICHIGAN. ALL SHRA/TSRA HAVE LIFTED OUT OF NRN LWR...HOWEVER ACTIVITY
CONTINUES ACROSS ERN UPR. STRONG TO SEVERE STORMS ACROSS CEN/NRN WI AND
WRN UPR ARE MOVING TO THE NORTHEAST AND PRESENT NO THREAT TO THE CWA AT
THIS TIME. GRIDDED THICKNESS PATTERN SHOWS A POTENTIAL FOR A SLIGHT
EASTWARD DEFLECTION OF THESE STORMS FROM THEIR CURRENT TRACK HOWEVER.

00Z APX SOUNDING SHOWS A SLIGHT CAP JUST ABOVE 850 MB... AS WELL AS A
NEARLY ISOTHERMAL BOUNDARY LAYER... WHICH IS OVERCOMING THE FORCING
FROM THE NORTHWARD MOVING WARM FRONT. GRIDDED DATA INDICATES BEST
FORCING REMAINING TO THE NORTH AND WEST IN THE TORNADO WATCH AREA. AM
INCLINED TO REMOVE ALL MENTION OF PRECIP FOR THE OVERNIGHT PERIOD
ACROSS NRN LWR. WILL LEAVE SKIES HERE MOSTLY CLOUDY AS BLOWOFF FROM THE
WISCONSIN STORMS STREAMS ACROSS THE REGION. WILL LEAVE CHANCE POPS IN
FOR ERN UPR AS ACTIVITY BEGINS TO DIE DOWN.

TEMPS ARE BEING TRICKY TONIGHT...LK HURON SHORELINE HAS COOLED
CONSIDERABLY TO AROUND 40 DEGREES....DO NOT FEEL THEY WILL DROP MUCH
LOWER TONIGHT AND WILL ADJUST LOWS ACCORDINGLY. THERE IS A WIDE
TEMPERATURE RANGE ACROSS THE NW LWR ZONE. SOME OF THE WARMER SITES IN
THIS AREA HAVE LOST SOME CLOUD COVER...AND FEEL THAT THEY WILL COOL OFF
ENOUGH TO APPROACH THE CURRENT RANGE IN THE MID TO UPPER 40S. ALSO PLAN
ON DROPPING ERN UPR A TAD...WILL LOOK AT 03Z OBS BEFORE MAKING FINAL
CHANGES.

OX

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:51 PM ESTSevere Thunderstorm WarningAPXOscoda49 min
Mar 30, 1:57 PM ESTSevere Thunderstorm WarningAPXArenac48 min
Mar 30, 2:13 PM ESTSevere Thunderstorm WarningAPXAlcona47 min
Mar 30, 3:20 PM ESTSevere Thunderstorm WarningAPXRoscommon35 min
Mar 30, 3:47 PM ESTSevere Thunderstorm WarningAPXOgemaw33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.